Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 68, NWS Cheyenne, WY

July 4, 2001Scotts Bluff County, Sioux County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 4, 2001, 6:02 PM MDT for Scotts Bluff County, Sioux County, Nebraska. It was in force for 28 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 4, 2001, 6:02 PM MDT (00:02 UTC)
Expired
Jul 4, 2001, 6:30 PM MDT
In force
28 min
Issued by
NWS Cheyenne, WY
Area
Whole counties

Counties Scotts Bluff County, NE, Sioux County, NE

What was reported inside it

TimeReportWhereRemark
Jul 4, 6:18 PM MDTHail 2.75Agate, NE
Jul 4, 6:25 PM MDTHail 1.75Scottsbluff, NE1.75 inch hail reported on north side of Scottsbluff, NE.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 2:15 PM MDTTornado WatchSPC7 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 0.0 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2001-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1198 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2001-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1198 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
1803 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
323 m²/s²
Significant tornado parameter
0.4
Supercell composite
19.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

733 
WUUS55 KCYS 050002
SVRCYS
NEC157-165-050030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
602 PM MDT WED JUL 4 2001

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN SCOTTS BLUFF COUNTY IN THE PANHANDLE OF NEBRASKA
  THIS INCLUDES THE CITY OF SCOTTSBLUFF
  SOUTHEASTERN SIOUX COUNTY IN THE PANHANDLE OF NEBRASKA

* UNTIL 630 PM MDT

* AT 558 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES NORTH OF SCOTTSBLUFF...MOVING SOUTH AT
  20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE TERRYTOWN...MINATARE AND
  GERING

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT WEDNESDAY EVENING
FOR THE PANHANDLE OF NEBRASKA AND SOUTHEASTERN WYOMING.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CHEYENNE.

$$

BANN                      

LAT...LON 4212 10349 4209 10373 4172 10370 4175 10340

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:30 PM MDT, 3 hours 32 minutes earlier.

Area forecast discussion, Jul 4, 2:30 PM MDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
230 PM MDT WED JUL 4 2001

WELL DEFINED S/WV TROF OVR ID...WITH SHWRS/TSTMS DVLPG IN ADVANCE OF
FEATURE OVR CENTRAL/NRN WYOMING.  WAVE SHOULD RIDE SOUTHEAST ALONG
THICKNESS GRADIENT THIS EVENING...PASSING INTO THE WRN PANHANDLE
BETWEEN 03Z-06Z.  BEST SVR POTENTIAL ALONG AND NORTH OF THE PLATTE
VALLEY...WHERE MOISTURE...INSTABILITY AND SHEAR PROFILES ARE MORE
IMPRESSIVE.  WL PUT HIGHEST POPS OVR NORTHEAST PARTS OF THE FA
/LUSK-CDR/...WITH A DOWNWARD TREND ON POPS FURTHER SOUTH.  WITH WAVE
MOVING THRU OVERNIGHT...WL DOWNPLAY LOW CLDS/FOG POTENTIAL OVR THE
PANHANDLE.  A MORE EVIDENT LEE TROF SET UP ON THU...WITH LESS H8-H7
MSTR.  TSTMS SHOULD BE LESS NUMEROUS WITH WEAKER DYNAMICS AND
SLIGHTLY LESS LOW LVL MSTR.  TEMPS AS WARM OR EVEN A FEW DEGF WARMER
THAN TODAY...AS H7 THERMAL RIDGE REMAINS ANCHORED OVR THE FA.  AS
UPR HIGH SHIFTS FURTHER EAST ON FRI AND RIDGE BECOMES FLATTER OVR
THE FA...MONSOONAL TYPE MSTR BEGINS TO BE DRAWN OUT OF THE SOUTHWEST
STATES AND ACRS THE AREA.  THIS SHOULD RESULT IN A SLIGHTLY BETTER
CHANCE OF AFTN TSTMS /ESPECIALLY OVR SOUTH CENTRAL WYOMING AND THE
MTNS/.  LITTLE CHANGE IN H7 TEMPS ON FRI...BUT A FEW MORE CLDS MAY
RESULT IN TEMPS A COUPLE OF DEGF COOLER THAN THU.

.EXTENDED DISCUSSION...
MEDIUM RANGE MODELS CONTINUE IN FAIRLY GOOD AGREEMENT WITH LARGE
SCALE PATTERN.  MRF STARTS TO BUILD HEIGHTS OVER THE WESTERN PART OF
WY BY END OF THE FORECAST PERIOD...LEAVING OUR CWA IN NORTHWEST FLOW
ALFOT. THE ECMWF STARTS STRETCHING THE UPPER HIGH...LEAVING FLAT
RIDGE OR WEAK SW FLOW ALOFT OVER AREA.  EITHER WAY...WILL NEED TO
KEEP A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS EACH
DAY...PRETTY TYPICAL THIS TIME OF YEAR.  TEMPERATURES LOOK LIKE THEY
SHOULD BE A BIT CLOSER TO NORMAL...BUT STILL ON THE WARM SIDE0.

.CYS...
WY...TORNADO WATCH UNTIL 900 PM MDT WY ZNS 59..60..67>68.
NE...TORNADO WATCH UNTIL 900 PM MDT NE ZNS 1>3..19..21.

JK/RGB

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 6:20 PM MDTSevere Thunderstorm WarningCYSKimball40 min
Jul 4, 6:29 PM MDTTornado WarningCYSScotts Bluff, Sioux31 min
Jul 4, 6:58 PM MDTSevere Thunderstorm WarningCYSBanner, Scotts Bluff32 min
Jul 4, 7:29 PM MDTSevere Thunderstorm WarningCYSBanner46 min
Jul 4, 8:48 PM MDTSevere Thunderstorm WarningCYSSioux42 min
Jul 4, 9:52 PM MDTSevere Thunderstorm WarningCYSDawes38 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.